Viewing 8 posts - 1 through 8 (of 8 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      Hi all – I am new to NGDF and was diagnosed with Graves in December ’06. I was fortunate in that it was found relatively early through a normal annual physical. My endocrinologist, considered one of my state’s best, has been recommending RAI for me since our first meeting. I have resisted. He started me out on 30 mg of tapazole a day, and within 6 weeks i developed hypothyroidism. He dropped me to 5 mg a day, and unfortunately have had to increase every 3 to 3 months since because my hyper state returned. I am now at 20mg a day. In December my T4 was 4.5….at my last testing in July it was 1.5. I had RAI scheduled but backed out. Just not ready to do something so irreversible. I can’t help but think that the drastic drop in my dosage at 6 weeks was premature, but I have no real reference point to go by. Hoping one or more of you can share whether you think I may be on to something….

      Aiso, I have a history of anorexia and am scared to death of not being able to control my weight if I had to survive on synthroid. I am at a healty weight now and have been for most of my adult life. I am 46, and my eyes are uninvolved at this point. It is hard for me to even omplain after reading some of the messages on this board. You are all so brave….Thanks, Claire

      Anonymous
        Post count: 93172

        Dear Claire,

        The fear of gaining weight after treating Graves’ is a common one. Of course we can expect to regain the muscle and some fat we lost while hyperthyroid, and it’s healthy to gain much of that back, as well as being realistic, even if we’d rather not gain it all. But what most patients fear, I believe, is gaining even MORE than we lost.

        I’ve read a few studies on this, and all seem to indicate that patients who become hypothyroid after treatment for Graves’ are statistically the ones who are gaining more weight than they lost while hyperthyroid, and that there is a significant weight gain in this group of patients compared to age-matched healthy controls. The reasons for this aren’t well understood. Still, that doesn’t mean it’s inevitable. The same principles apply to weight management regardless of what handicaps you might face. If you burn more calories than you take in, you will lose weight.

        I gained about 30 pounds after my RAI, because something is without doubt different about my metabolism; but I was able to get it off by facing the reality that if I eat it, I’ll have to wear it as part of my body, and it’s a choice I have to make. I choose NOT to wear it. So if I want to eat it that badly, I have to be willing to work it off through exercise or NOT eat something else. It’s worked for me. I now weigh about 130 again, at 5’8″.

        As far as your doctor’s decision to reduce your meds drastically when you went hypo soon after the beginning of treatment, I think that was a judgment call that he had reason to believe would work out. Adjusting the meds can be a guessing game at first, as everyone responds differently. Some people are more difficult to regulate, and you may be one of them.

        Still, if you’re more comfortable taking antithyroid drugs than RAI, hang in there if you want to. Some doctors use the block-replace method with their patients who are difficult to stabilize otherwise. That means giving you a high enough dose of antithyroid drugs to make you hypo, and then giving you thyroid replacement hormone to normalize your thyroid levels (make you euthyroid). You might talk to your doctor about this to see if he thinks it would work in your case. The main disadvantage to this is that being on a higher dose of ATD’s necessary to make you hypo is more likely to cause side effects than a smaller dose would be. But if you haven’t had problems so far, that’s a plus.

        Other than that, it sounds like you’ve been trying for awhile to get stabilized on ATD’s and if that’s the route you want to go, and you’re not sure the doctor you have is doing a great job of adjusting, it’s always a good idea to get a second opinion. At least you can be certain in your own mind that way that you’ve given it a fair shot, and know whether or not the doctor’s decisions had an impact on the success or failure of these efforts.

        I hope this has covered some of your concerns.

        Dianne W
        NGDF Facilitator

        Anonymous
          Post count: 93172

          Claire, you are not alone in your struggle to make this decision. I am also on a very low dosage of Tapazol and seem to be doing fine on that. I have no symptoms, my concern is that being on this drug long term is probably not good for me either. I was diagnosed in March of 2006. I don’t post much because there are people with very serious symptoms who are struggling with real issues in their journey with this disease. Just wanted you to know that there are others our here that can relate to your post. This is a wonderful site for information and there is a lot of information on the internet as long as you can figure out what is good information and what isn’t . Best Wishes Claudia

          Anonymous
            Post count: 93172

            Dianne, thank you. What you said makes total sense. It is overwhelming at times weighing the options, but who am I to complain since I have options! I do believe I will get a second opinion and stick with the ATDs for at least a while longer. Thanks again for sharing so much of your experiences.

            Anonymous
              Post count: 93172

              Claudia, thank you so much for your note. I have been feeling a little guilty even complaining after having read so many of the postings. I was considering going to the annual conference. Have you ever been? Thanks again. Please stay well.

              Anonymous
                Post count: 93172

                Claire R, I have not been to the annual conference but I am considerng going since it is in Ohio. I am waiting for the agenda to be posted with the times of certain sessions that I would want to attend. If you decide to go , let me know and we can talk further there. Claudia

                Anonymous
                  Post count: 93172

                  Deciding what treatment option to do is a difficult one. There can be very valid reasons why any one individual should choose one treatment over another. The ATDs can be very effective chemical blocks against the production of thyroid hormone, and some folks stay on them for long periods of time. Whether or not that is a wise choice, however, depends upon whether or not they are actually working to “control” thyroid hormone levels. If your antibody levels fluctuate a lot, or spike with regularity, and if you are finding yourself frequently hyperthyroid, the ATDs may not be the best choice for you.

                  As for doing something “irreversible” like RAI or surgery, try to keep in mind that the disease itself is permanent. There can, for a minority of us, be periods of remission, followed by a return of the disease. But remissions are, by definition, temporary. “Being” hyperthyroid has long-term, adverse health consequences. It has been demonstrated by studies that even being slightly hyperthyroid has long-term, adverse health consequences. So, if the ATDs are controlling things well, fine, but if they are not controlling you well, it may well be time for you to talk seriously with your doctor about another treatment option, even if you do view it as irreversible.

                  Bobbi — NGDF Online Facilitator

                  Anonymous
                    Post count: 93172

                    Thanks Bobbie. I think I am still in denial that I could have any disease that is permanent. Yep, I will have to decide what is going to be best for me and probably relatively soon. I am having another blood test next week so will have a reading soon. Thanks again.

                  Viewing 8 posts - 1 through 8 (of 8 total)
                  • You must be logged in to reply to this topic.